Domain decomposition for less regular subdomains: Overlapping Schwarz in two dimensions

Clark R. Dohrmann, Axel Klawonn, Olof B. Widlund

Research output: Contribution to journalArticle

Abstract

In the theory of domain decomposition methods, it is often assumed that each subdomain is the union of a small set of coarse triangles or tetrahedra. In this study, extensions to the existing theory which accommodate subdomains with much less regular shapes are presented; the subdomains are required only to be John domains. Attention is focused on overlapping Schwarz preconditioners for problems in two dimensions with a coarse space component of the preconditioner, which allows for good results even for coefficients which vary considerably. It is shown that the condition number of the domain decomposition method is bounded by C(1 + H/δ)(1 + log(H/h))2, where the constant C is independent of the number of subdomains and possible jumps in coefficients between subdomains. Numerical examples are provided which confirm the theory and demonstrate very good performance of the method for a variety of subrogions including those obtained when a mesh partitioner is used for the domain decomposition.

Original languageEnglish (US)
Pages (from-to)2153-2168
Number of pages16
JournalSIAM Journal on Numerical Analysis
Volume46
Issue number4
DOIs
StatePublished - 2008

Fingerprint

Domain decomposition methods
Domain Decomposition
Overlapping
Two Dimensions
Domain Decomposition Method
Decomposition
Preconditioner
John Domains
Triangular pyramid
Coefficient
Condition number
Triangle
Jump
Union
Mesh
Vary
Numerical Examples
Demonstrate

Keywords

  • Domain decomposition
  • Irregular subdomains
  • Iterative methods
  • John domains
  • Overlapping Schwarz
  • Preconditioned

ASJC Scopus subject areas

  • Numerical Analysis

Cite this

Domain decomposition for less regular subdomains : Overlapping Schwarz in two dimensions. / Dohrmann, Clark R.; Klawonn, Axel; Widlund, Olof B.

In: SIAM Journal on Numerical Analysis, Vol. 46, No. 4, 2008, p. 2153-2168.

Research output: Contribution to journalArticle

Dohrmann, Clark R. ; Klawonn, Axel ; Widlund, Olof B. / Domain decomposition for less regular subdomains : Overlapping Schwarz in two dimensions. In: SIAM Journal on Numerical Analysis. 2008 ; Vol. 46, No. 4. pp. 2153-2168.
@article{80c4ed6fdfda405ba4dce41ed8f1ada3,
title = "Domain decomposition for less regular subdomains: Overlapping Schwarz in two dimensions",
abstract = "In the theory of domain decomposition methods, it is often assumed that each subdomain is the union of a small set of coarse triangles or tetrahedra. In this study, extensions to the existing theory which accommodate subdomains with much less regular shapes are presented; the subdomains are required only to be John domains. Attention is focused on overlapping Schwarz preconditioners for problems in two dimensions with a coarse space component of the preconditioner, which allows for good results even for coefficients which vary considerably. It is shown that the condition number of the domain decomposition method is bounded by C(1 + H/δ)(1 + log(H/h))2, where the constant C is independent of the number of subdomains and possible jumps in coefficients between subdomains. Numerical examples are provided which confirm the theory and demonstrate very good performance of the method for a variety of subrogions including those obtained when a mesh partitioner is used for the domain decomposition.",
keywords = "Domain decomposition, Irregular subdomains, Iterative methods, John domains, Overlapping Schwarz, Preconditioned",
author = "Dohrmann, {Clark R.} and Axel Klawonn and Widlund, {Olof B.}",
year = "2008",
doi = "10.1137/070685841",
language = "English (US)",
volume = "46",
pages = "2153--2168",
journal = "SIAM Journal on Numerical Analysis",
issn = "0036-1429",
publisher = "Society for Industrial and Applied Mathematics Publications",
number = "4",

}

TY - JOUR

T1 - Domain decomposition for less regular subdomains

T2 - Overlapping Schwarz in two dimensions

AU - Dohrmann, Clark R.

AU - Klawonn, Axel

AU - Widlund, Olof B.

PY - 2008

Y1 - 2008

N2 - In the theory of domain decomposition methods, it is often assumed that each subdomain is the union of a small set of coarse triangles or tetrahedra. In this study, extensions to the existing theory which accommodate subdomains with much less regular shapes are presented; the subdomains are required only to be John domains. Attention is focused on overlapping Schwarz preconditioners for problems in two dimensions with a coarse space component of the preconditioner, which allows for good results even for coefficients which vary considerably. It is shown that the condition number of the domain decomposition method is bounded by C(1 + H/δ)(1 + log(H/h))2, where the constant C is independent of the number of subdomains and possible jumps in coefficients between subdomains. Numerical examples are provided which confirm the theory and demonstrate very good performance of the method for a variety of subrogions including those obtained when a mesh partitioner is used for the domain decomposition.

AB - In the theory of domain decomposition methods, it is often assumed that each subdomain is the union of a small set of coarse triangles or tetrahedra. In this study, extensions to the existing theory which accommodate subdomains with much less regular shapes are presented; the subdomains are required only to be John domains. Attention is focused on overlapping Schwarz preconditioners for problems in two dimensions with a coarse space component of the preconditioner, which allows for good results even for coefficients which vary considerably. It is shown that the condition number of the domain decomposition method is bounded by C(1 + H/δ)(1 + log(H/h))2, where the constant C is independent of the number of subdomains and possible jumps in coefficients between subdomains. Numerical examples are provided which confirm the theory and demonstrate very good performance of the method for a variety of subrogions including those obtained when a mesh partitioner is used for the domain decomposition.

KW - Domain decomposition

KW - Irregular subdomains

KW - Iterative methods

KW - John domains

KW - Overlapping Schwarz

KW - Preconditioned

UR - http://www.scopus.com/inward/record.url?scp=55349086225&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=55349086225&partnerID=8YFLogxK

U2 - 10.1137/070685841

DO - 10.1137/070685841

M3 - Article

AN - SCOPUS:55349086225

VL - 46

SP - 2153

EP - 2168

JO - SIAM Journal on Numerical Analysis

JF - SIAM Journal on Numerical Analysis

SN - 0036-1429

IS - 4

ER -